Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Parasites and HIV Infection
May 3, 2003

I live part of the year in Mexico. Here, North Americans sometimes get amoebas regardless of trying to eat safely, as we're more susceptible to it than the locals. I have been here on and off for 5 years and never had a problem...until I was tested positive last September when I was admitted to the hospital with huge stomach cramps and pain. I couldn't have a bowel movement but felt like I'd explode. I was told I had amoebas and it was treated, but I was tested for HIV and found positive. Since then I've taken anti-parasite meds 3x in 1.5 years - once with my doctor, once preventative after 6 months, and just now because I am having symptoms again (gassy, uneven bowel movements, pain after eating).

So now here's my question. Does anyone know if being HIV positive makes you more susceptible to these critters? I've got viral load of 20,000 and CD4 of 700, and not on meds yet, and my doctor says my body should be responding normally, but why does this keep bothering me now? Final question: after the first treatments I became lactose intolerant and still am. Will this ever change or I'm stuck with it? And the problems aren't due to this since I avoid milk unless it's delactose.

Thanks for any help on this. My doctor doesn't know about Mexico and my Mexican doctors aren't AIDS specialists!

Thanks.

Response from Mr. Vergel

It seems that having HIV and lower T cells may make you more suceptible to parasites. Amaebas can be very destructive, so you'd better be very careful. The use of Flagyl has been very effective in treating them. Try to avoid regular water, ice and even vegetables while in Mexico, if you can. Lactose intolerance is common in people with HIV and seems to be something we need to live with. Lactaid supplements help some (I have tried it with no luck). Avoid milk, creams, and some white cheeses (the aged cheeses seem not to have as much lactose due to the fermentation of lactose by bacteria). Take calcium carbonate supplements to get your calcium intake up (it also helps with diarrhea and to increase bone density). I hope you can find a good HIV doctor in Mexico to talk to him/her about these issues. Hasta la vista! nelson



Previous
About liquid vitamins...
Next
winstrol

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement